Article citationsMore >>

Louis-Ferdinand RT. Myeotoxic, neurotoxic and reproductive adverse effects of nitrous oxide. Adverse Drug React Toxicol Rev 1994; 13: 193-206.

has been cited by the following article:

Article

Inhaled Nitrous Oxide ‘Whip-Its!’ Causing Subacute Combined Degeneration of Spinal Cord

1Department of Internal Medicine, State University of New York: Downstate Medical Center, Brooklyn, New York, United States-11203

2Department of Internal Medicine, Brooklyn Campus of the VA NY Harbor Healthcare System, Brooklyn, New York, United States-11209

3Department of Internal Medicine, NYC Health and Hospitals/Jacobi Medical Center, Bronx, New York, U.S.A-10461


American Journal of Medical Case Reports. 2018, Vol. 6 No. 12, 237-240
DOI: 10.12691/ajmcr-6-12-3
Copyright © 2018 Science and Education Publishing

Cite this paper:
Mohammed Al-Sadawi, Hidalgo Claris, Chinyere Archie, Apoorva Jayarangaiah, Modupe Oluya, Samy I. McFarlane. Inhaled Nitrous Oxide ‘Whip-Its!’ Causing Subacute Combined Degeneration of Spinal Cord. American Journal of Medical Case Reports. 2018; 6(12):237-240. doi: 10.12691/ajmcr-6-12-3.

Correspondence to: Samy  I. McFarlane, Department of Internal Medicine, State University of New York: Downstate Medical Center, Brooklyn, New York, United States-11203. Email: Samy.mcfarlane@downstate.edu

Abstract

The opioid prescription drug epidemic is not the only challenging drug abuse that the United States is facing. Over the past decade, the prevalence of another substance of abuse has dramatically; increased that is nitrous oxide, also known as ‘Whip-its’. As per the Substance Abuse and Mental Health Administration, there were twelve million users reported in 2012. Whip-its has become a popular trend among teenagers and young adults, as it is easily accessible. ‘Whip-Its!’ canisters containing nitrous oxide are available for purchase at grocery stores, on the internet, and various retailers without any age limit, warning or regulations. Reported cases of ‘Whip-its’ use have been linked to loss of consciousness, anoxic brain injury, cardiac arrest, and death. Yet, another result of chronic nitrous oxide abuse is that of spinal cord myelopathy due to vitamin B 12 deficiency. In this report we present a case of a 22-year-old male with daily abuse of inhaled nitrous oxide in the form of ‘Whip-its’, who presented with initial symptoms of presumed drug induced psychosis and gradually developed neurological focal deficits, and findings of sensorimotor peripheral neuropathy with myelopathy of the cervical spine and vitamin B12 deficiency.

Keywords